What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 13, 11:41 AM CST, 2 minutes earlier.
Area forecast discussion, Jul 13, 11:41 AM CST, 2 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
1241 PM CDT Wed Jul 13 2022
.UPDATE...
Updated for 18Z aviation discussion
&&
.AVIATION...
18Z TAF discussion:
Shower and thunderstorms will increase in coverage across the area
through this afternoon and into the evening hours. Storms may
organize into one or more linear segments that will support a
threat for strong winds as they move through. Storms are expected
to dissipate/exit the area later this evening with only lingering
showers overnight. Low stratus is expected to develop during the
overnight into the early morning hours with MVFR to IFR ceilings
at most terminals outside of the Delta. This stratus will be slow
to dissipate in the morning with MVFR ceilings likely continuing
through mid to late morning. In addition, patchy fog cannot be
ruled out either. /TW/CR/NP
&&
.DISCUSSION...
Upper ridging will amplify over the Four Corners region while a
northern stream longwave trough remains draped from the Midwest
through the Ohio Valley. At the surface, a cold frontal boundary
is current elongated from central Arkansas to far northern
Mississippi. Thunderstorms are currently ongoing along and ahead
of this boundary across northern Mississippi with the boundary
being the focus for additional convective development later today.
Southerly flow overnight has allowed for rapid moisture return
across the area with observed PWATs on the 12z JAN sounding above
2" compared to last night's 00z which only sampled 1.51". A low-
level thermal ridge extending east into the Lower Mississippi
Valley will support 850mb temperatures of 20-22 C across much of
the area with afternoon highs soaring into the mid to upper 90s.
This coupled with the previously mentioned moisture return and
dewpoints remaining in the low to mid 70s through peak afternoon
mixing will yield heat indices of 105-110 degrees. The ongoing
heat advisory remains well place and no changes were needed.
By this afternoon, the environment will be primed for increasing
coverage of deep convection. Hi-res CAM guidance is generally in
good agreement on loosely organized linear segments initiating on
and moving off the frontal boundary to the north. These linear
segments will propagate south into a very warm and moist
environment with well established cold pools. In addition,
isolated to scattered pulse type convection may develop ahead of
any linear segments. A modified 12z JAN sounding and local
microburst checklist support a very favorable environment for
damaging winds with 4000-5000 J/kg of SBCAPE, 1000-1100 DCAPE,
large vertical totals in the upper 20s and respectable low- and
mid-level lapse rates for mid July. Forecast soundings, as well as
the modified sounding, also display inverted-V profiles in the
low-levels below 850mb which will further aid in momentum
transport to the surface. Given the aforementioned parameter
space, a slight risk for severe weather has been introduced in the
HWO/graphics with a threat for damaging winds of 60-70mph and
isolated large hail. Once composite cold pools become established,
any linear segments will become progressive with storms pushing
out of the area by or shortly after 10pm with only lingering
activity into the early evening. /TW/CR/NP
Prior discussion below:
Today-tonight...
Today: Stout upper ridge remains centered to W over the S Plains,
while upper trough N-NE mid-level flow over our region. Sfc frontal
boundary is analyzed over ArkLaTex into Mid-S & central TN. As this
sfc frontal boundary drifts S, copious tropical moisture near 850mb
Theta-E of 345K & 2 inch PWs will help convection to develop. In
addition, some overnight convection & boundaries moving into NE MS &
Golden Triangle could help spark some earlier development. Prior to
convective activity, heat will be the first concern. With continued
anomalous warmth in low-levels & compressional heating in advance of
front, highs will again top out some 4-5 degrees above normal in the
mid-upper 90s. Combined with high low-level dewpoints in low-mid
70s, heat indices will top out in most areas near 105 degrees &
areas W of a line from Grenada to Carthage to Laurel, in excess of
105 degrees & up to 110 degrees. The spatial & temporal extent of
the ongoing heat advisory look good & no changes were needed to the
advisory & graphics/HWO. Remember to stay hydrated, take frequent
breaks, avoid strenuous activities, especially if activities or work
are outdoors.
With the increase in convective potential into the aftn hours, this
should combine with warmth/low-level humidity & mid-level lapse
rates nearly 6.5-7 deg. C. Based on the anticipated fcst highs in
mid 90s & dewpoints in low-mid 70s, modified fcst soundings & model
fcst indicate potential vertical totals reaching the upper 20
deg. C range & SBCAPE/DCAPE around +4,000 & +1,000 J/kg mark,
respectively. There is enough support for scattered coverage to
develop in the NE by early-mid aftn, I-20 corridor by mid-
afternoon to early evening & Hwy 84-98 corridors by early-late
evening. Light flow may limit some organization but efficient cold
pools & cool mid levels should support some isolated severe
weather. For now, kept the "Marginal" for severe as is, but an
eventual local areal introduction of a "Slight" may be warranted.
This is mesoscale driven (i.e. any early convective development &
how much we warm & mix out) so will hold off for now but may be
needed in later updates. Some quick heavy downpours are possible,
but mode should be transient enough to limit flash flooding
potential somewhat.
Tonight: As trough digs E over the Great Lakes, the sfc frontal
boundary will slowly sag to the S. This will help storms to slow the
S movement. Storms should continue into the early evening hours &
scattered coverage of rain & storms should wind down just before
midnight in the Hwy 84 corridor. However, some slight chances will
linger through daybreak. With moisture pooling & stalled in area,
some patchy fog can't be ruled out overnight. Lows will fall
climo, generally in the low 70s. /DC/
Thursday through Tuesday: the weather for the remainder of this week
and into the weekend over the forecast area will be mostly governed
by the large strong subtropical ridge centered over the southwest
CONUS, and the weak trough axis situated to our east. The
combination of these features will result in seasonably hot and
humid conditions with greater coverage of diurnally driven
convective rainfall over southeast portions of the area. Very moist
air will support locally heavy rainfall, and heat stress levels
could reach limited threat thresholds at times over small areas, but
will hold off on any HWO graphics at this point. Going into early
next week, additional shortwave energy may dig southward into the
area around the eastern periphery of the ridge, and this may enhance
convective rainfall chances. /EC/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 96 72 90 72 / 77 65 54 14
Meridian 95 72 90 71 / 75 65 60 19
Vicksburg 96 72 90 72 / 67 65 44 8
Hattiesburg 93 74 89 72 / 73 56 81 27
Natchez 95 72 88 72 / 76 60 64 15
Greenville 94 72 91 72 / 48 26 15 2
Greenwood 96 71 93 72 / 61 30 17 3
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Heat Advisory until 7 PM CDT this evening for MSZ018-019-025>028-
034>037-040>044-047>050-053>056-059>066-072>074.
LA...Heat Advisory until 7 PM CDT this evening for LAZ007>009-015-016-
023>026.
AR...Heat Advisory until 7 PM CDT this evening for ARZ074-075.
&&
TW/DC/EC/CR/NPHazardous weather outlook, Jul 13, 7:59 AM CST, 3 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
859 AM CDT Wed Jul 13 2022
ARZ074-075-LAZ007>009-015-016-023>026-MSZ019-025-026-034-059>066-
141400-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Sunflower-
Leflore-Grenada-Washington-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-
859 AM CDT Wed Jul 13 2022
This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, north central Mississippi,
northwest Mississippi, and south central Mississippi.
.DAY ONE...Today and Tonight
SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Today through Tonight
Today through tonight, isolated severe thunderstorms are
possible. Some thunderstorms could produce damaging wind gusts
and hail.
(https://www.weather.gov/images/jan/graphicast/1.png)
EXCESSIVE HEAT
THREAT...Elevated
TIMING...Today
Today, dangerous heat likely with peak heat index values ranging
from 105 to 110 degrees. Heat exhaustion will be likely with
outdoor activity.
(https://www.weather.gov/images/jan/graphicast/2.png)
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
The probability for widespread hazardous weather is low.
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today
through tonight.
MSZ018-072>074-141400-
Bolivar-Marion-Lamar-Forrest-
859 AM CDT Wed Jul 13 2022
This hazardous weather outlook is for portions of northwest
Mississippi, south central Mississippi, and southeast
Mississippi.
.DAY ONE...Today and Tonight
SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Today through Tonight
Today through tonight, isolated severe thunderstorms are
possible. Some thunderstorms could produce damaging wind gusts
and hail.
(https://www.weather.gov/images/jan/graphicast/1.png)
EXCESSIVE HEAT
THREAT...Elevated
TIMING...Today
Today, dangerous heat likely with peak heat index values ranging
from 105 to 110 degrees. Heat exhaustion will be likely with
outdoor activity.
(https://www.weather.gov/images/jan/graphicast/2.png)
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
The probability for widespread hazardous weather is low.
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today.
MSZ031>033-038-039-045-046-051-052-057-058-141400-
Lowndes-Choctaw-Oktibbeha-Winston-Noxubee-Neshoba-Kemper-Newton-
Lauderdale-Jasper-Clarke-
859 AM CDT Wed Jul 13 2022
This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, and northeast Mississippi.
.DAY ONE...Today and Tonight
SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Mainly Today
Today through tonight, severe thunderstorms are possible.
Thunderstorms could produce damaging wind gusts and hail.
(https://www.weather.gov/images/jan/graphicast/1.png)
EXCESSIVE HEAT
THREAT...Limited
TIMING...Today
Today, caution is advised for possible dangerous heat as heat
index values peak near 105 degrees. Heat exhaustion will be
possible with outdoor activity.
(https://www.weather.gov/images/jan/graphicast/2.png)
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
The probability for widespread hazardous weather is low.
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today
through tonight.
MSZ027-028-035>037-040>044-047>050-053>056-141400-
Carroll-Montgomery-Humphreys-Holmes-Attala-Issaquena-Sharkey-
Yazoo-Madison MS-Leake-Warren-Hinds-Rankin-Scott-Claiborne-Copiah-
Simpson-Smith-
859 AM CDT Wed Jul 13 2022
This hazardous weather outlook is for portions of central
Mississippi, north central Mississippi, southwest Mississippi,
and west central Mississippi.
.DAY ONE...Today and Tonight
SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Mainly Today
Today through tonight, severe thunderstorms are possible.
Thunderstorms could produce damaging wind gusts and hail.
(https://www.weather.gov/images/jan/graphicast/1.png)
EXCESSIVE HEAT
THREAT...Elevated
TIMING...Today
Today, dangerous heat likely with peak heat index values ranging
from 105 to 110 degrees. Heat exhaustion will be likely with
outdoor activity.
(https://www.weather.gov/images/jan/graphicast/2.png)
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
The probability for widespread hazardous weather is low.
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today
through tonight.
MSZ029-030-141400-
Webster-Clay-
859 AM CDT Wed Jul 13 2022
This hazardous weather outlook is for portions of north central
Mississippi, and northeast Mississippi.
.DAY ONE...Today and Tonight
SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Today through Tonight
Today through tonight, isolated severe thunderstorms are
possible. Some thunderstorms could produce damaging wind gusts
and hail.
(https://www.weather.gov/images/jan/graphicast/1.png)
EXCESSIVE HEAT
THREAT...Limited
TIMING...Today
Today, caution is advised for possible dangerous heat as heat
index values peak near 105 degrees. Heat exhaustion will be
possible with outdoor activity.
(https://www.weather.gov/images/jan/graphicast/2.png)
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
The probability for widespread hazardous weather is low.
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today
through tonight.
1
&&
...HAZARD LEGEND...
*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.
*EXCESSIVE HEAT*
Extreme...Maximum heat index greater than 110 degrees for 3 or
more days in a row and/or air temperatures greater than 107
degrees.
Significant...Maximum heat index greater than 110 degrees
and/or air temperatures greater than 105 degrees.
Elevated...Maximum heat index 105 to 110 degrees and/or air
temperatures greater than 103 degrees.
Limited...Maximum heat index near 105 degrees and/or air
temperatures 100 to 103 degrees.
...USEFUL WEATHER WEB PAGES (URLS)...
NWS JAN Home page...
https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
https://www.weather.gov/jan/safe
Latest Weather Briefing...
https://www.weather.gov/jan/weather_briefing
Tropical page...
https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
@NWSJacksonMS
Follow NWS JAN on Youtube...
https://www.youtube.com/user/NWSJacksonMiss
...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...
Storm Prediction Center (SPC)...
https://www.spc.noaa.gov/
Meso Analysis...
https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
https://www.spc.noaa.gov/products/outlook/
Storm Reports...
https://www.spc.noaa.gov/climo/online/
In the hours before
Special weather statement, Jul 13, 11:09 AM CST, 34 minutes before
Special Weather Statement
National Weather Service Jackson MS
1209 PM CDT Wed Jul 13 2022
MSZ029-131745-
Webster MS-
1209 PM CDT Wed Jul 13 2022
...A strong thunderstorm will impact portions of western Webster
County through 1245 PM CDT...
At 1209 PM CDT, Doppler radar was tracking a strong thunderstorm over
Embry, or 21 miles northeast of Winona, moving south at 5 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Embry around 1215 PM CDT.
Bellefontaine around 1230 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3371 8935 3352 8923 3352 8926 3350 8932
3347 8934 3347 8936 3346 8938 3346 8951
3372 8951
TIME...MOT...LOC 1709Z 343DEG 5KT 3365 8942
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
TWSpecial weather statement, Jul 13, 11:22 AM CST, 21 minutes before
Special Weather Statement
National Weather Service Jackson MS
1222 PM CDT Wed Jul 13 2022
MSZ026-131800-
Grenada MS-
1222 PM CDT Wed Jul 13 2022
...A strong thunderstorm will impact portions of eastern Grenada
County through 100 PM CDT...
At 1222 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Gore Springs, or 12 miles northeast of Grenada, moving
south at 15 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Gore Springs around 1255 PM CDT.
Misterton around 100 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3368 8951 3368 8968 3387 8972 3387 8951
TIME...MOT...LOC 1722Z 338DEG 11KT 3386 8962
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
TWNOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1038582, 1038583, 1038587, 1038584, 1038604, 1038594, 1038683, 1038684, 1038685, 1038687, 1038692, 1038694, 1038703, 1038695, 1038704.